Michigan, 2024Tornado and Damaging Wind in Michigan, August 6, 2024
August 6, 2024 · NWS IWX · 2 events in 2 counties and zones
In the morning of August 6, a supercell developed and tracked east-southeast through southern Michigan, far northeast Indiana and far northwest Ohio. This storm produced an EF2 tornado in northwest St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the morning of August 6, a supercell developed and tracked east-southeast through southern Michigan, far northeast Indiana and far northwest Ohio. This storm produced an EF2 tornado in northwest St. Joseph county from Lewis Lake to the north side of Three Rivers. This storm did weaken with eastward extent but did maintain some rotation with reports of wall clouds and funnel clouds. Additional thunderstorms then developed east of I-69 Tuesday afternoon, with a few reports of wind damage in northwest Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 6, 5:03 AM EST, 2 hours 16 minutes earlier. Its key messages:
- The first round of storms arrive near and north of the Michigan border early today.
- Additional storms with torrential and strong gusty winds should develop late this afternoon over northern Indiana and northwest Ohio.
- Cooler, dry and less humid Wednesday through Monday with highs 75 to around 80.
Area forecast discussion, Aug 6, 5:03 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
603 AM EDT Tue Aug 6 2024
.KEY MESSAGES...
- The first round of storms arrive near and north of the Michigan
border early today.
- Additional storms with torrential and strong gusty winds should
develop late this afternoon over northern Indiana and northwest
Ohio.
- Cooler, dry and less humid Wednesday through Monday with highs
75 to around 80.
&&
.DISCUSSION...
Issued at 313 AM EDT Tue Aug 6 2024
The first of two rounds of storms will arrive early today and mainly
impact areas near and north of the Michigan border. The storms were
associated with an upper level disturbance that topped the upstream
ridge this weekend and were moving southeast across the Upper
Midwest and Midwest. At this time, it appears heavy rain and strong
gusty winds will prevail; however, overall believe these storms
should remain below severe levels. There should be at least somewhat
of a break in convection before more storms develop south of the
front in the very unstable airmass by mid afternoon. The latest HRRR
favors storm development in the 19Z to 01Z window (3pm to 9pm EDT).
These storms are likely to have torrential rainfall as precipitable
water values hover near 2.25 inches. Strong gusty winds may
accompany the storms, but the latest high res/CAMs seem to favor
storms remaining below severe levels. Otherwise, cooler and
drier conditions will prevail after the rain ends tonight all
of the way into early next week. Highs through the period will
be in the 70s to around 80.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 603 AM EDT Tue Aug 6 2024
General VFR conditions into aftn. Pesky MVFR in fog continues over
nw IN yet will quickly lift after sunrise. Otherwise a few storms
possible this aftn yet for a time invof KFWA as composite
outflow/weak cold frontal zone shift south across the terminals.
Rapid dampening of shortwave disturbance aloft and presence of
capping inversion aloft pose considerable uncertainty to potential
for storms and kept with vcts mention there.
Thereafter stout post frontal nerly flow develops this evening with
likely IFR cigs in moist post frontal flow.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 5 PM EDT Wednesday for LMZ043-046.
&&
DISCUSSION...Skipper
AVIATION...T
Hazardous weather outlook, Aug 6, 4:04 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
504 AM EDT Tue Aug 6 2024
INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-070915-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
504 AM EDT Tue Aug 6 2024 /404 AM CDT Tue Aug 6 2024/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Two rounds of thunderstorms are expected today. A weakening round of
storms early this morning may bring isolated strong wind gusts.
A second round of storms is possible this afternoon that may bring
damaging wind gusts east of Interstate 69.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ103-070915-
Northern La Porte-
404 AM CDT Tue Aug 6 2024
...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Thunderstorms with strong gusty winds are possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-070915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
504 AM EDT Tue Aug 6 2024
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Thunderstorms with strong gusty winds are possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
In the hours before
Special weather statement, Aug 6, 4:26 AM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
526 AM EDT Tue Aug 6 2024
INZ005-012>015-020-022-023-103-104-116-203-204-216-061100-
Elkhart-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Including the cities of Elkhart, Goshen, Nappanee, Knox,
North Judson, Bass Lake, Winamac, Francesville, Medaryville,
Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon,
Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico,
Michigan City, La Porte, Kingsbury, Fish Lake, South Bend,
Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster,
Leesburg, Wanatah, La Crosse, Union Mills, North Liberty,
New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake,
and Mentone
526 AM EDT Tue Aug 6 2024 /426 AM CDT Tue Aug 6 2024/
...Patchy dense fog early this morning...
Patchy dense fog with local visibilities down to or below one
quarter mile will be possible through sunrise.
Tornado, St. Joseph
- When
- August 6, 7:19 AM EST to 7:33 AM EST
- Where
- St. Joseph County, 1.99 mi SW of Edwards Corners to 1.88 mi WSW of Three Rivers Arpt
- Rating
- EF2
- Path length
- 8.46 mi
- Path width
- 700 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.033, -85.762
A tornado touched down at the county line border, just north of Lewis Lake. The tornado did significant tree damage and snapped power poles along the entirety of Berry Ln. The tornado moved southeast towards Day Rd where it reached maximum|width of approximately 700 yards. Here, a well anchored manufactured home was slid approximately five feet off its foundation, along with significant tree damage. Near the|intersection of Bent Rd. and Floating Bridge Rd. the tornado completely destroyed a barn. Farther east on Floating Bridge Rd., the tornado removed a two-story barn roof completely off and moved it about 30 feet away. The tornado reached maximum|intensity of EF-2 along Floating Bridge Rd. Another barn roof received major roof damage, the residence's roof was partially removed, and significant tree damage was also observed. The tornado continued southeast crossing Mount Zion Rd with major|tree damage and center pivots being overturned. Near Pulver and Null Rd., eight power poles were snapped, an irrigation pivot was twisted, and minor/moderate roof damage was observed to three homes. Farther southeast along Cowling Rd, a well constructed|shed was moved 20-30ft away from its foundation and part of the structure was thrown into the Rocky River. Finally, the tornado caused minor roof damage to a warehouse along N. Main St in Three Rivers. While a portion of the roof was thrown into the trees|across the street, it is believed this is where the tornado terminated.
Thunderstorm Wind, Hillsdale
- When
- August 6, 9:16 AM EST to 9:17 AM EST
- Where
- Hillsdale County, 3.87 mi ESE of Austin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -84.630
Large tree down near Territorial road and Hillsdale Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, August 6, 2024$3.0 million · EF1 · 127 events
- Tornado and Flash Flooding in Pennsylvania, August 6, 2024$8.2 million · 1.75 in hail · 86 events
- Rip Current in Indiana, August 6, 20241 death · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 6, 2024$832,000 · 2.5 in hail · 21 events
- Excessive Heat and Heat in Oklahoma, August 6 to 8, 202482 events
- Tornadoes and Flash Flooding in North Carolina, August 6 to 9, 2024$69,000 · EF0 · 37 events
- Flash Flooding and Hail in New Jersey, August 6, 2024$110,000 · 1 in hail · 20 events
- Tropical Storm and Flash Flooding in South Carolina, August 6 to 9, 2024$56,000 · 30 events
- Flash Flooding in Pennsylvania, August 6, 2024$120,000 · 3 events
- Flash Flood and Dust Storm in Arizona, August 6 to 7, 2024$68,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 6, 2024$65,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, August 6, 2024$35,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204043, 1204044.